Steroids are the most effective anti-inflammatory drugs available, and are derivatives of natural hormones which the body creates to help the body cope with injury or stress. However, prolonged use of oral or systemic steroids can result in suppression of normal steroid levels in the body. Therefore, these medications should be taken exactly as prescribed, usually in a gradually decreasing dose, to avoid sudden withdrawal. Withdrawal symptoms are uncommon in patients who have used steroids for less than two weeks at a time. Continued or repeated use of steroids can reduce your ability to fight infection and can result in weight gain, fluid retention, acne, increased body hair, purple marks on the abdomen, collection of fatty deposits under the skin, and easy bruising. High doses of steroids will frequently cause nervousness, sleeplessness, excitation, and sometimes depression or confusion. Steroids can also cause elevation of blood sugar or blood pressure or change in salt balance. Prolonged steroids can cause thinning of the bones, muscle weakness, glaucoma, and cataracts. They can aggravate ulcers. Patients who are pregnant, have a history of stomach ulcers, glaucoma, diabetes, high blood pressure, tuberculosis, osteoporosis, or recent vaccination, should not take steroids unless absolutely necessary. A very rare complication of steroids is interruption of the blood supply to the hip bone which can result in a fracture that requires a hip replacement.